Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

An interpolation error estimate in $ \mathcal{R}^2$ based on the anisotropic measures of higher order derivatives


Author: Weiming Cao
Journal: Math. Comp. 77 (2008), 265-286
MSC (2000): Primary 65D05, 65L50, 65N15, 65N50
Published electronically: April 17, 2007
MathSciNet review: 2353953
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we introduce the magnitude, orientation, and anisotropic ratio for the higher order derivative $ \nabla^{k+1}u$ (with $ k\ge 1$) of a function $ u$ to characterize its anisotropic behavior. The magnitude is equivalent to its usual Euclidean norm. The orientation is the direction along which the absolute value of the $ k+1$-th directional derivative is about the smallest, while along its perpendicular direction it is about the largest. The anisotropic ratio measures the strength of the anisotropic behavior of $ \nabla^{k+1}u$. These quantities are invariant under translation and rotation of the independent variables. They correspond to the area, orientation, and aspect ratio for triangular elements. Based on these measures, we derive an anisotropic error estimate for the piecewise polynomial interpolation over a family of triangulations that are quasi-uniform under a given Riemannian metric. Among the meshes of a fixed number of elements it is identified that the interpolation error is nearly the minimum on the one in which all the elements are aligned with the orientation of $ \nabla^{k+1}u$, their aspect ratios are about the anisotropic ratio of $ \nabla^{k+1}u$, and their areas make the error evenly distributed over every element.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65D05, 65L50, 65N15, 65N50

Retrieve articles in all journals with MSC (2000): 65D05, 65L50, 65N15, 65N50


Additional Information

Weiming Cao
Affiliation: Department of Mathematics, University of Texas at San Antonio, San Antonio, Texas 78249
Email: wcao@math.utsa.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-07-01981-3
PII: S 0025-5718(07)01981-3
Keywords: Interpolation error, anisotropic mesh, anisotropic measure, aspect ratio, mesh alignment, mesh metric
Received by editor(s): June 24, 2005
Received by editor(s) in revised form: October 11, 2006
Published electronically: April 17, 2007
Additional Notes: This work was supported in part by NSF grant DMS-0209313
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.